Is attrition impacting patrol staff numbers? Are you operating with fewer patrol staff numbers than you have allocated? Is overtime in patrol increasing?
When I asked my audience of law enforcement command staff if these statements applied to their agency, a room full of hands went up. When asked what they were doing to solve the problem, many said they were moving to 12-hour shifts. That’s unfortunate, I told them. You’re overstaffing too many hours, to which I received puzzling looks. Let me explain…
Attrition, staffing woes, and officer burnout are terms you don’t have to look hard to find in the news about law enforcement agencies these days. Attrition is higher now than what agencies have been accustomed to. Fewer and fewer people are signing up to be in law enforcement. The remaining officers are working so many hours that burnout is exacerbating the attrition problem. Agencies may think the only way to solve the problem is to enact a 12-hour shift pattern. This is an inefficient solution to decreased staffing.
The most efficient staffing would see the number of officers working each hour proportionate to the demand for that hour. Demand for service changes each hour, and every day is different. So, in a perfect world, we would schedule a different number of officers every hour. For the agency represented below, you can see how the same hour on different weekdays requires a vastly different number of officers to optimally meet demand. For example, 14:00-15:00 on Monday needs 29 officers, while the same hour on Saturday and Sunday only needs 23. That particular hour on Monday has more traffic-related activity than the weekend does, which means more accidents. Accidents are one of the most frequent calls that officers respond to, and they usually take multiple officers to handle and are quite time-consuming.
We don’t live in a perfect world, so we can’t schedule officers by the hour, but we can try to get as close as possible. The shorter the shift, the closer we can get. The longer the shift, the further we are from optimal allocation. That makes 12’s the furthest from optimal allocation.
One of the issues with 12’s is the shift overlap. Let’s pretend we have one shift that works 06:00-18:00 and the other works 18:00-06:00. Officers don’t end their shift on time because they’re covering the street while the next shift is gearing up. This is especially true during the 18:00 hour, one of the busier hours for most agencies. This turns a 12-hour shift into a 13 or 14-hour shift. Stack those 13 and 14-hour shifts on top of each other, resulting in a team full of fatigued officers. There are myriad issues related to operating with a staff full of fatigued officers, but that’s for a future blog post. Suffice it to say that the problems lying in wait (to quote Gordon Graham) are sizeable.
Well then, Lori, what if we used cover teams for the shift overlaps? OK, I say, are you going to have four shifts? A cover shift for each of the overlaps would require four shifts. Let’s pretend we add a 05:00 – 17:00 and a 17:00 – 05:00 team. So, you’re going to schedule officers to work 12 hours to cover two 1-hour gaps, one at 06:00 and the other at 18:00. Increasing the number of officers during the busier hours, usually until 20:00 during the week, is great. Still, now we’ve overstaffed the remaining hours. When the number of available officers is low, the last thing we should be doing is overstaffing.
More commonly than not, when 12-hour shifts are enacted, a rotation is added, so officers get some weekends off. This causes yet another inefficiency. To adequately staff the busier nights of the week, such as Friday and Saturday, you’ll have to bump up the staffing. Now, you have enough to cover those busy nights, but on the not-so-busy nights, you’ve got too many officers, and once again, we’re back to overstaffing. The demand follows a weekly pattern, and so should your schedule.
Finding the best schedule and allocation, with dwindling resources, is not an easy task. Follow our blog posts as we continue to discuss these topics and for further information, click here.